Alert archive / Indiana / Tornado Warnings in 2007

Tornado Warning 10, NWS Chicago, IL

August 5, 2007Lake County, Newton County, Indiana; Kankakee County, Illinois

NWS Chicago, IL issued this tornado warning at Aug 5, 2007, 7:45 PM CDT for Lake County, Newton County, Indiana; Kankakee County, Illinois. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2007, 7:45 PM CDT (00:45 UTC)
Expired
Aug 5, 2007, 7:56 PM CDT
In force
11 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Kankakee County, IL, Lake County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:00 PM CDTTSTM WND GST 555 W Lowell, INEST GUST 50 TO 55 MPH, MOVED SPOTTERS JEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 060046
TORLOT
ILC091-INC089-111-060130-
/O.NEW.KLOT.TO.W.0010.070806T0045Z-070806T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
745 PM CDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS...
  SOUTHERN LAKE COUNTY IN NORTHWEST INDIANA...
  NORTHWESTERN NEWTON COUNTY IN NORTHWEST INDIANA...

* UNTIL 830 PM CDT

* AT 742 PM...NATIONAL WAATHER SERVICE RADAR INDICATED STRONG
  ROTATION IN A SEVERE THUNDERSTORM NEAR GRANT PARK...MOVING EAST AT
  20 MPH.

* THE TORNADO WILL BE NEAR...
  GRANT PARK BY 750 PM...
  MOMENCE BY 755 PM...
  8 MILES SOUTH OF LOWELL BY 815 PM...
  LAKE VILLAGE BY 825 PM...

TAKE COVER NOW IF NO BASEMENT IS AVAILABLE...MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE
ABANDONED FOR MORESUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 4130 8781 4121 8787 4109 8739 4130 8729

$$

WILSON
1 follow-up statement
000 
WWUS53 KLOT 060056
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
755 PM CDT SUN AUG 5 2007

ILC091-INC089-111-060105-
/O.CAN.KLOT.TO.W.0010.000000T0000Z-070806T0130Z/
KANKAKEE IL-NEWTON IN-LAKE IN-
755 PM CDT SUN AUG 5 2007

...THE TORNADO WARNING FOR SOUTHERN LAKE...NORTHWESTERN NEWTON AND
NORTHEASTERN KANKAKEE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND NO
LONGER POSES A SEVERE WEATHER THREAT. THE THUNDERSTORMS HAVE MOVED 
INTO KANKAKEE COUNTY ILLINOIS. 

LAT...LON 4130 8781 4121 8787 4109 8739 4130 8729

$$

WILSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 5, 2:55 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
255 PM CDT SUN AUG 5 2007

.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...
250 PM CDT

LTL CHG TO THINKING FROM PREVIOUS FCST.  MOST SURPRISING EVENT OF
THIS AFTN HAS BEEN RAPID NWD ADVANCE OF WARM FRONT DESPITE CLOUD
COVER AND CONVECTION FROM EARLIER TDY.  SFC ANALYSES SHOW SWLY WINDS
OVR ENTR FA WITH TEMPS WELL INTO 80S...WITH A FEW 90S OVR FAR
WRN/SRN AREAS.  MORE NOTABLE ARE MID-UPR 70S DEW POINTS.  BASED ON
THES EHIGH DEW POINTS HEADING INTO THIS EVENING...WILL INCLUDE MUGGY
WORDING IN ZONES...AND HAVE BUMPED UP FCST MINS A BIT FROM EARLIER
GRIDS...AND HAVE GONE SVRL DEG ABV LATEST MOS NUMBERS.

DESPITE HIGH HUMIDITY...AND SB CAPES PUSHING OVR 3000 J/KG...AMS NOT
SHOWING SIGNS OF EXPLODING JUST YET...AND INDEED SATLT AND ON
STATION OBS /IE...LOOKING OUT THE WINDOW/ CONFIRMS CU FIELD IS QUITE
ANEMIC.  EXPECT SOME SCT TSTMS TO DVLP YET THIS AFTN/ERLY EVENING AS
LLVLS CONTINUE TO DESTABILIZE.  HOWEVER...WITH NOT MUCH OF ANYTHING
OBVIOUS IN MID LVLS TO ACT AS A TRIGGER WILL GO WITH CHC POPS FOR
THIS EVENING...THEN LWR TO MOS POPS OVERNIGHT.

MONDAY...AGREE WITH IWX IN THAT AMT OF INSTABILITY ADVERTIZED BY
FCST SOUNDINGS MON AFTN...AND WITH BOUNDARY STILL LURKING IN THE
AREA...SHOULD HAVE AT LEAST CHC POPS IN FCST...AT LEAST OVR NRN 1/2
OR SO OF FA.  AMS MAY BE MORE CAPPED TO S.

MID LVL WAVE NOW PROGRESSING AWAY FROM AREA OVER ONT/EASTERN LAKES
ALLOWING WEAK S/WV RIDGING ACROSS THE AREA. TRPCL AIR TO RMN IN
PLACE WITH H85 TEMPS/PARCEL TRAJECTORIES SUPPORTING TEMPS IN UPR
80S-MID 90S FROM N-S ACRS FA. WARM-HOT AND MUGGY CONDITIONS NEXT
SVRL DYS/NGTS WITH DWPTS AOA 70 AND SFC BOUNDARY IN AREA.

GFS/WRF BOTH INDICATE SERIES OF S/WV TROFS TRACKING ACROSS
PLAINS...AND INTO IA/SRN GRTLKS THRU THUR...WITH FRONT REMAINING OVR
OR JUST N OF CWA. MINOR DIFFERENCES WITH TIMING/STRENGTH OF THIS
FEATURE BETWEEN MODELS WHILE LLVLS REMAIN UNSTABLE WITH CAPES
ROUTINELY CLIMBING TO 2000-3000 J/KG DURG AFTN HRS MON-WED.  BASED
ON THIS CONTINUE TO HAVE LTL CHOICE BUT TO CONTINUE THE LITANY OF
CHC PROBABILITIES TIL HIGHER AMPLITUDE WAVE MOVES THRU LATTER PART
OF WEEK ALLOWING FOR BETTER SWD PUSH TO FRONT.

MERZLOCK

&&

.AVIATION...
1255 PM CDT

WARM FRONT HAS LIFTED INTO SOUTHERN WI...ACROSS SOUTHERN LAKE
MI...AND TO SOUTHWEST LOWER MI ALLOWING HIGH DEW POINT AIR /LOWER TO
MID 70S/ TO SPREAD ACROSS THE AREA. SHOWERS CONTINUE SOUTH OF THE IL
RIVER MOVING EAST SOUTHEAST INTO IND. THESE ASSOCIATED WITH IMPULSE
REMAINING FROM THUNDERSTORM COMPLEX THAT WAS OVER WESTERN IA EARLY
THIS MORNING.

WITH GENERALLY SCATTERED CLOUDS ACROSS NORTHERN IL ADDITIONAL
HEATING THIS AFTERNOON WILL AID DESTABALIZATION OF LOW LEVELS.
HOWEVER...THIS TO BE COUNTERED BY WARMING TEMPS IN MID LEVLS. WITH
SBCAPE IN WARM SECTOR IN EXCESS OF 2K EXPECT A FEW UPDRAFTS TO BE
STRONG ENOUGH TO OVERCOME THE DECREASING MID LEVEL LAPSE RATES TO
DEVELOP INTO A CB. LOW COVERAGE EXPECTED SO HAVE ONLY CARRIES VCTS
AT THIS TIME IN THE TAFORS FOR LATER AFTERNOON THROUGH EARLY
EVENING.

MODELS SHOW SURFACE BOUNDARY DROPPING BACK INTO NORTHERN IL LATE
EVENING BUT WITH LOSS OF HEATING AND WARMED MID LEVELS DO NOT EXPECT
ANY REAL THREAT OF THUNDERSTORMS BEYOND MID EVENING. WEAK LOW LEVEL
FLOW AND HIGH MOISTURE BOUNDARY LAYER OVERNIGHT WILL BE CONDUSIVE
FOR BR/FG AND ST DEVELOPMENT...TO BE GRADUALLY BURNED OFF DURING MID
MORNING MON.

TRS

&&

.MARINE...
255 PM CDT

SOUTH AND SOUTHWEST FLOW ACROSS LAKE MI AHEAD OF COLD FRONT TRAILING
FROM LOW PRES NEAR SOUTHERN HUDSON BAY INTO THE NORTHERN
PLAINS...AND THE LOW MOVING ACROSS SOUTHWEST WI. ONCE THE WI LOW
MOVES EAST PAST LAKE MI THIS EVENING WINDS WILL FAVOR A WEST TO
NORTHWEST DIRECTION. COLD FRONT TO NORTH SETTLES ABOUT MIDWAY DOW
LAKE MI DURING MON BEFORE BECOMING STATIONARY AS ANOTHER LOW
DEVELOPS IN THE PLAINS AND TRACKS EAST INTO THE UPPER MIDWEST. HI
PRES RIDGE BUILDS ACROSS THE UPPER GREAT LAKES TUE NIGHT AND WED
BEHING DEPARTING LOW...WITH YET ANOTHER LOW TO APPROACH FROM THE
WEST ON THU. NONE OF THESE SYSTEMS PARTICULARLY STONG AS TYPICAL OF
SEASON SO WINDS GENERALLY AVERAGING AROUND 10 KTS...THO THE HI
BUILDING ACROSS THE NORTHERN LAKES TUE NIGHT AND WED FAIRLY STRONG
WITH DECENT CAA FOR AUG SO HAVE WINDS UP TO 20 KTS THAT TIME FRAME.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Aug 5, 4:00 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT SUN AUG 5 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-060930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT SUN AUG 5 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF ADDITIONAL THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA FOR THIS EARLY EVENING. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THURSDAY...AS A
NEARLY STATIONARY FRONTAL BOUNDARY LINGERS ACROSS THE ILLINOIS
WISCONSIN BORDER REGION AND WEAK UPPER LEVEL DISTURBANCES TRACK
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-060930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT SUN AUG 5 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EARLY EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THE EVENING STORMS COULD BE SEVERE...WITH
WIND GUSTS IN EXCESS OF 34 KNOTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH WEDNESDAY NIGHT AS
A NEARLY STATIONARY FRONTAL BOUNDARY LINGERS ACROSS THE ILLINOIS
WISCONSIN BORDER REGION AND WEAK UPPER LEVEL DISTURBANCES TRACK
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Aug 5, 6:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
625 PM CDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          2 N ROMEOVILLE          41.67N 88.09W
08/05/2007                   WILL               IL   NWS EMPLOYEE

&&

RBRUMER
Local storm report, Aug 5, 6:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLOOD            ROMEOVILLE              41.65N 88.09W
08/05/2007                   WILL               IL   EMERGENCY MNGR

            FLOOD WATERS OVER CURBS IN CITY.

&&

RBRUMER
Local storm report, Aug 5, 6:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
654 PM CDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     2 NW ROMEOVILLE         41.67N 88.11W
08/05/2007                   WILL               IL   LAW ENFORCEMENT

            FARM HOUSE DAMAGE AT 12413 ESSINGTON ROAD. TIME AND
            LOCATION CONSISTENT WITH TORNADO OBSERVATION.

&&

RBRUMER
Local storm report, Aug 5, 7:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
735 PM CDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     CRETE                   41.45N 87.62W
08/05/2007  E65 MPH          WILL               IL   TRAINED SPOTTER

            ESTIMATED WIND GUST 65 TO 70 MPH.

&&

WN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:22 PM CDTSevere Thunderstorm WarningLOTLake38 min
Aug 5, 8:08 PM CDTTornado WarningLOTLake, Newton37 min
Aug 6, 3:36 PM CDTFlash Flood WatchLOTLake, Porter19 hr

Nearby

Tornado Warnings in Indiana, 2007Tornado Warnings in Illinois, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.